Utah, 2018Heavy Rain in Utah, August 22, 2018
August 22, 2018 · NWS GJT · 1 event in 1 county or zone
Strong thunderstorms that moved through northern Uintah County produced heavy rainfall rates which led to some localized small stream flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms that moved through northern Uintah County produced heavy rainfall rates which led to some localized small stream flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 3:30 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 22, 3:30 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
430 PM MDT Wed Aug 22 2018
.SHORT TERM...(Tonight through Thursday night) Issued at 400 PM
MDT Wed Aug 22 2018
Subtropical moisture with inch-plus PW values remaining across
portions of our CWA. This situation is not expected to change much
through this evening, thus the Flash Flood Watch continues until
midnight tonight.
Then drier air is expected to begin spreading into our CWA from
the west Thursday morning behind the trough axis extending from an
upper low to the north of our CWA. The drier westerly flow will
persist through Thursday night. The weak trough will have little
impact on temperatures as they will rebound quickly by afternoon
and result in max temperatures warmer than today.
.LONG TERM...(Friday through Wednesday)
Issued at 400 PM MDT Wed Aug 22 2018
Although the airmass is expected to remain generally dry on
Friday, the models are indicating a weak disturbance in the flow
to cross our CWA with a little mid and high level moisture in the
late afternoon and evening hours. This could generate a few high
based thunderstorms mainly over the mountains with strong outflow
winds. Max temperatures on Friday should be 2 to 4 degrees warmer
than Thursday in most areas.
The S-SW flow aloft on Saturday is expected to start drawing
subtropical moisture back up into our CWA, though mostly into the
CO portion of our CWA. Once again, the burn scars will be
vulnerable to excessive runoff from any heavy rainfall.
Then just as quickly as the subtropical moisture returns, the
reverse will occur on Sunday as models show drier air spreading
in from the southwest on Sunday, with the bulk of the moisture
flow shifting eastward from our CWA. This will be in response to
the next Pacific trough moving further inland. The drier air will
likely persist across our CWA until perhaps late Tuesday when a
portion of the trough is poised to brush our area. Even so, models
don't indicate much precipitation occurring within our CWA after
Saturday night. Main impact from the trough could be cooler
temperatures towards midweek as forecast by GFS, but the EC
indicates little change in temperatures through the middle of next
week. Persistence of temperatures through the first half of next
week probably the best way to handle the situation at this time
due to the amount of uncertainty either way.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 424 PM MDT Wed Aug 22 2018
Scattered to numerous showers and thunderstorms will continue over
the area the rest of this evening, with strong storms possible
over extreme northeast UT and northwest CO. KVEL may be affected
by thunderstorms will strong gusty winds and hail. Very moist
conditions across the area will mean possible MVFR conditions at
any TAF sits affected by a storm. The TAF sites most likely to
experience thunderstorms with heavy rain include KMTJ, KTEX, KEGE
and KASE through about 05z with storm development decreasing
overnight. Drier conditions area expected Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>003-
008>010-013-017-019-021-022.
UT...None.
&&
SHORT TERM...JRP
LONG TERM...JRP
AVIATION...CCHazardous weather outlook, Aug 22, 6:15 AM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
715 AM MDT Wed Aug 22 2018
COZ001>014-017>023-UTZ022>025-027>029-231315-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
715 AM MDT Wed Aug 22 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of showers and thunderstorms is on tap today with
some heavier rainfall expected across the entire forecast area. A
flash flood watch remains in effect for the burn scars across the
area as even low amounts of rainfall can create flash flooding,
mud slides, and debris flows. Strong storms are possible over
northeast Utah and extreme northwest Colorado this afternoon and
evening. There is a slight chance for hail up to 1 inch diameter
and outflow winds to 60 MPH from one or two storm cells.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An upper level trough will allow some showers and storms on
Thursday though coverage should lower in the evening hours as it
moves eastwards. Friday and Saturday looks relatively dry before
another shot of monsoonal moisture moves in causing an increase
in
afternoon and evening convection.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 22, 4:21 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST VERNAL RGNL AIRPORT 40.44N 109.51W
08/22/2018 M45 MPH UINTAH UT ASOS
ASOS STATION VEL, VERNAL RGNL AIRPORT.
&&Local storm report, Aug 22, 4:25 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 N VERNAL 40.49N 109.53W
08/22/2018 E0.50 INCH UINTAH UT BROADCAST MEDIA
OCCURRED AT KVEL RADIO STATION.
&&
JRPLocal storm report, Aug 22, 4:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL VERNAL 2WNW 40.46N 109.57W
08/22/2018 M0.88 INCH UINTAH UT TRAINED SPOTTER
&&
MMSLocal storm report, Aug 22, 4:29 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST VERNAL RGNL AIRPORT 40.44N 109.51W
08/22/2018 M59 MPH UINTAH UT ASOS
ASOS STATION VEL, VERNAL RGNL AIRPORT.
&&Local storm report, Aug 22, 4:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL VERNAL 5SE 40.48N 109.59W
08/22/2018 M0.75 INCH UINTAH UT TRAINED SPOTTER
A GOOD AMOUNT OF DIME-SIZED HAIL COVERED THE
YARD. THE DURATION OF THE HAIL EVENT WAS 15
MINUTES.
&&
MMSLocal storm report, Aug 22, 5:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 PM MDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 W VERNAL 40.45N 109.55W
08/22/2018 M0.50 INCH UINTAH UT PUBLIC
RUNNING WATER ON THE STREET BUT STORM DRAINS
WERE ABLE TO KEEP UP WITH THE WATER FLOW.
&&
MMSHeavy Rain, Uintah
- When
- August 22, 5:15 PM MST to 5:45 PM MST
- Where
- Uintah County, 2.8 mi NW of Maeser
- Reported by
- Emergency Manager
- Coordinates
- 40.474, -109.612
A thunderstorm produced heavy rainfall over northern Uintah County. As a result, localized small stream flooding occurred on the west side of Maeser near Service Road 121 in the Yellow Hill area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Damaging Wind in New Mexico, August 22, 2018$100,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Flash Flooding in Arizona, August 22, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782711.